Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 16, 1997, 6:28 AM EST for Pitt County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 16, 1997, 6:28 AM EST (11:28 UTC)
- Expired
- Jan 16, 1997, 7:00 AM EST
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Pitt County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 16, 6:40 AM EST | Thunderstorm Wind | Bruce, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 16, 4:45 AM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 161129 RRA SVRMHX NCC147-161200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 628 AM EST THU JAN 16 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...PITT COUNTY AT 626 AM...RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS MOVING EAST INTO WESTERN PITT COUNTY WEST OF GREENVILLE. THE LINE WAS MOVING EAST AT 35 MPH AND SHOULD PASS ACROSS THE FARMVILLE TO GREENVILLE AREAS BETWEEN 630 AND 645 AM. IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. IF YOU CANNOT GET TO A BUILDING...AVOID HILL TOPS... TREES...TELEPHONE POLES AND METAL FENCES. BE READY FOR DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 15, 8:35 PM EST, 9 hours 53 minutes earlier.
Area forecast discussion, Jan 15, 8:35 PM EST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
835 PM EST WED JAN 15 1997
RDU: NO CHANGES.
CWF: CURRENT FCST ON TRACK WITH GALES NRN WTRS AND STRONG SCA FOR
SRN WTRS AND SOUNDS. MID SHIFT WILL HAVE TIME TO ADJUST GALES
FURTHER S IF NEED BE. WILL BE A BRIEF LULL THU AFTN AFTER PACIFIC
FRONT CROSSES WATERS THEN ANOTHER GALE THU NIGHT-ERLY FRI WITH
STRONG CAA FOLLOWG ARCTIC FRONT.
DISC: TEMPS ACROSS THE E HAVE FALLEN LIKE A ROCK THIS EVENG UNDER PC
SKIES AS WINDS HAVE DECOUPLED...FOR THE MOMENT. 00Z MHX SOUNDG HAD
PLENTY OF WARM AIR JUST OFF THE SFC JUST WAITING TO MIXED DOWN AS
LOV LVL JET CROSSES AREA AFTER MIDNIGHT. LOOKS LIKE WARM
FRONTOGENESIS OCCURRING FROM SC TO WSTRN TN AND EXTENDING E OVR THE
GULF STREAM AS TEMPS AT DSNL AND FPSN HAVE RISEN TO NEAR 60 DEGREES
AS WINDS COME AROUND TO THE S.
MAIN FCST QUESTION IS WILL THERE BE ENUF MOIST/INSTAB FOR SVR TSTMS
ERLY THU? 00Z MHX SOUNDG WAS VERY DRY AND IT WOULD TAKE
CONSIDERABLE MOISTENING TO GET L.I. BELOW ZERO IN TIME TO INTERACT
WITH VERY FVBRL THERMODYAMICS FCST OVER THE REGION BY 12Z THU. WILL
BE A CLOSE CALL. NONETHELESS...WITH AGESTROPHIC CIRCULATION
PRODUCING SIG DIV ALOFT AND LOW LVL JET OF 50-60 KTS STILL THINK
TSTMS A GOOD BET. CURRENT FCST HANDLES EXPECTED TRENDS WELL.
.MHX...GALE WARNING N OF CAPE LOOKOUT.
SCA CAPE LOOKOUT S.
SCA SOUNDS.
JMEThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 6:13 AM EST | Severe Thunderstorm Warning | MHX | Greene | 47 min |
| Jan 16, 9:07 AM EST | Severe Thunderstorm Warning | MHX | Dare | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.